Thunderstorm Wind, Calvert
- When
- June 29, 2:08 PM EST
- Where
- Calvert County, 0.54 mi E of Dunkirk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.720, -76.660
Multiple trees were blown down in the Dunkirk area.
Heat and humidity through the day on June 29th led to a moderately unstable air mass by the afternoon. A weak pressure trough developed and heights began to fall by the evening as an upper level ridge broke down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Heat and humidity through the day on June 29th led to a moderately unstable air mass by the afternoon. A weak pressure trough developed and heights began to fall by the evening as an upper level ridge broke down. Also late in the evening, a cold front began to approach, increasing forcing across the region. Several rounds of scattered showers and thunderstorms developed from the mid afternoon hours through well past sunset. Some thunderstorms became strong to severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 29, 2:01 PM EST, 7 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
301 PM EDT Sat Jun 29 2019
.SYNOPSIS...
A cold front will pass through the area tonight into early
Sunday. High pressure will build offshore for Monday before
settling over the Atlantic during the middle and latter portion
of next week. An upper-level high will build overhead during
this time, causing hot and humid conditions.
&&
.NEAR TERM /THROUGH SUNDAY/...
High pressure remains offshore as of late this afternoon while a
cold front stretches from near Chicago northeastward across
southern Ontario and into New England. Ahead of the front, shear
approaches 30 knots and CAPE has soared well above 2000 j/kg, so
thunderstorms have broken out across much of the region. Biggest
threat is the broken line pushing across southern PA, but
scattered storms further south also pose a threat. A severe
thunderstorm watch is in effect for the DC/Balt metros until 7
PM. Main threat is damaging winds and large hail.
Latest indications suggest that the severe threat will be
focused with ongoing activity, and may wane as we head through
the evening once the CAPE is spent. That said, additional storms
could regenerated closer to the front as it approaches later
this evening into the overnight, so keep some chance POPs until
after midnight. After that, whatever remains should dwindle.
Lows in the 60s to low 70s.
Front may get hung up in central VA early Sunday, which could
cause a stray storm late morning or midday, but rest of the
region should be dry on Sunday. Gradient picking up behind front
will result in a gusty northwest wind, perhaps over 30 mph, and
humidity will be dropping. Highs will be elevated a bit still
thanks to downslope flow, with temps reaching near 90 in many
areas.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure builds across the region Sunday night and Monday
with the coolest and least humid day expected Monday. That said,
it will still only be near normal. Winds should be much lighter
however than Sunday. Return flow starts to develop Monday night.
A weak disturbance passing mostly to the north may even spark a
late night shower or storm Monday night, but odds not high just
yet. Will need to watch this potential over the next day or two.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The long term period will feature an extended stretch of hot
and humid conditions, with daily chances for showers and storms.
Tuesday appears as though it will be the driest day, although a
few afternoon storms can't be ruled out as a weak disturbance
embedded in northwesterly flow moves through. The best chance
for storms on Tuesday will be over the higher terrain in western
portions of the forecast area. High temperatures on Tuesday
will climb into the low 90s for most locations, with dewpoints
in the mid 60s.
The upper level ridge centered over the Southeast US will
strengthen during the Wednesday through Friday time period. This
will lead to weak height rises aloft. A hot and humid airmass
will build underneath the ridge at the surface, and remain in
place through the end of the long term period. Heat indices may
exceed the century mark in places each afternoon Wednesday
through Friday. As weak disturbances pass over the north side of
the ridge and interact with the hot and humid airmass in place,
storms will be possible each afternoon.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Main concern aviation-wise is over the next few hours as
scatterd strong to severe storms cross the region. Highest storm
risk is BWI/MTN, with a bit less near DCA/IAD/MRB and lower
still at CHO, though not zero. Storms should be dwindling by
midnight. Otherwise, VFR expected thru Monday night with a gusty
NW wind (gusts 25-30 knots Sunday afternoon) diminishing at
night and light winds on Monday.
Prevailing VFR conditions are expected through the long term
period. However, brief reductions to sub-VFR conditions will be
possible in association with any thunderstorms that move over
the terminals.
&&
.MARINE...
Approaching cold front this evening will continue to cause
scattered strong to severe thunderstorms, which will necessitate
special marine warnings. These should end towards midnight.
Increasing southerly flow will result in marginal SCA in a few
of the more protected inlets as well, so SCA is out thru the
evening. Cold front will push past early Sunday and will see
widespread SCA gusts by midday Sunday across all waters, perhaps
even a few gusts to 30 knots. Northerly channeling then will
continue thru the night, so SCA continues until early Monday.
May need additional extension, but winds should start
diminishing as gradient relaxes and high builds in.
Sub-SCA level winds are expected on Tuesday and Wednesday. A
few thunderstorms can't be ruled out over the waters on Tuesday,
with higher coverage of thunderstorms anticipated on Wednesday.
Special Marine Warnings may be needed if these storms produce
gusty winds over the waters.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ535-538-
539.
Small Craft Advisory from 9 AM Sunday to 6 AM EDT Monday for
ANZ532>534-537-539>543.
Small Craft Advisory from 9 AM Sunday to midnight EDT Sunday
night for ANZ530-531-535-536-538.
&&
SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...KJP
AVIATION...RCM/KJP
MARINE...RCM/KJPHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 209 PM EDT Sat Jun 29 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301815- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 209 PM EDT Sat Jun 29 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect for most of the outlook area except for King Georges County, Virginia and Saint Marys County, Maryland until 7 PM. Scattered thunderstorms may produce damaging wind gusts and large hail this afternoon through this evening. In addition, thunderstorms may produce heavy rainfall that lead to isolated instances of flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-301815- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 209 PM EDT Sat Jun 29 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect for the Washington and Baltimore metropolitan areas, portions of western Maryland and the easternmost portions of West Virginia until 7 PM. Scattered thunderstorms may produce damaging wind gusts and large hail this afternoon and evening, with the highest risk being within the watch. In addition, thunderstorms may produce heavy rainfall that lead to isolated instances of flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for this afternoon and evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM MARINE TSTM WIND 3 ENE DAHLGREN 38.34N 76.99W
06/29/2019 M45 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1904889
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM MARINE TSTM WIND 3 ESE DAHLGREN 38.31N 77.00W
06/29/2019 M46 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1904890
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
233 PM EDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM MARINE TSTM WIND 2 SE DAHLGREN 38.31N 77.03W
06/29/2019 M39 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1904891
DHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
235 PM EDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM MARINE TSTM WIND 3 ENE DAHLGREN 38.34N 76.99W
06/29/2019 M46 MPH ANZ536 VA BUOY
&&
CORRECTED EVENT TIME...EVENT
EVENT NUMBER LWX1904889
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
242 PM EDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM MARINE TSTM WIND SWAN POINT 38.30N 76.94W
06/29/2019 M40 MPH ANZ536 MD BUOY
&&
EVENT NUMBER LWX1904892
DHThe Sterling radar (KLWX), 77 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
16 thunderstorm wind, 3 hail. Local standard time, as filed.
Multiple trees were blown down in the Dunkirk area.
Hail up to the size of quarters (1.0 in diameter) was reported in Dares Beach.
Several trees and power lines were blown down near 1100 Dares Beach Road east of Prince Frederick, blocking the road. Several trees were also blown down near MD-402 and Central Village Drive.
A tree was blown down on US-1 near Forge Hill Road blocking all lanes. Large branches were blown down in the area as well. Two trees were blown down in the 4300 block of Cooper Road. A tree was also blown down onto a car in the 3200 block of US-1.
Multiple trees were blown down in the Damascus area.
A tree was blown down on Annapolis Rock Road between Hipsley Mill Road and the Montgomery and Howard County line.
A large tree was blown down near the intersection of Race Road and Furnace Road.
A tree was blown down on Bucks Haven Lane near Bucks Haven Court.
Six trees were blown down, some onto wires, in the Pasadena area.
Tree limbs were blown down onto power lines in the Laurel area.
Tree limbs were blown down onto power lines in the Riverdale area.
Several trees were blown down in the Owings area.
Hail up to the size of quarters (1.0 in diameter) was reported near Mount Harmony and Chesapeake Beach.
Numerous trees were blown down in the North Beach area.
Several trees were blown down in the Prince Frederick area.
A tree was blown down near the intersection of East Industrial Boulevard and Winston Street.
A tree was blown down on Mapleville Road south of US-40 National Pike.
Large tree limbs were blown down in the Taneytown area.
Hail up to the size of golf balls (1.75 in diameter) was reported. Some vehicles sustained damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834513, 834510, 834514, 834515, 834516, 834517, 834518, 834519, 834520, 834521, 834522, 834523, 834511, 834525, 834526, 834527, 834528, 834529, 834512.